Alert archive / Iowa / Frost Advisories in 2023
Frost Advisory 2, NWS La Crosse, WI
NWS La Crosse, WI issued this frost advisory at Oct 9, 2023, 2:19 PM CDT for 8 counties in Iowa; 7 counties in Wisconsin; 7 counties in Minnesota. It took effect at Oct 10, 2023, 1:00 AM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Oct 9, 2023, 2:19 PM CDT (19:19 UTC)
- In effect from
- Oct 10, 2023, 1:00 AM CDT
- Expired
- Oct 10, 2023, 9:00 AM CDT
- In force
- 8 hr
- Issued by
- NWS La Crosse, WI
All 22 counties
Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Crawford County, WI, Grant County, WI, La Crosse County, WI, Richland County, WI, Trempealeau County, WI, Vernon County, WI
The radar
The La Crosse radar (KARX), 57 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1012 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
626 WWUS73 KARX 091919 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 219 PM CDT Mon Oct 9 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-101400- /O.NEW.KARX.FR.Y.0002.231010T0600Z-231010T1400Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 219 PM CDT Mon Oct 9 2023 ...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT TUESDAY... * WHAT...Temperatures in the low to mid 30s will result in frost formation. Some river valleys may be warmer, limiting frost impacts. * WHERE...Portions of northeast Iowa, southeast Minnesota and southwest Wisconsin. * WHEN...From 1 AM to 9 AM CDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Rieck
2 follow-up statements
137 WWUS73 KARX 100330 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 1030 PM CDT Mon Oct 9 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-101400- /O.CON.KARX.FR.Y.0002.231010T0600Z-231010T1400Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 1030 PM CDT Mon Oct 9 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT TUESDAY... * WHAT...Temperatures in the low to mid 30s will result in frost formation. Some river valleys may be slightly warmer, limiting frost impacts. * WHERE...Portions of northeast Iowa, southeast Minnesota and southwest into west central Wisconsin. * WHEN...Until 9 AM CDT Tuesday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * PRECAUTIONARY/PREPAREDNESS ACTIONS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
113 WWUS73 KARX 100821 NPWARX URGENT - WEATHER MESSAGE National Weather Service La Crosse WI 321 AM CDT Tue Oct 10 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041- 053>055-061-101400- /O.CON.KARX.FR.Y.0002.000000T0000Z-231010T1400Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall, La Crosse, Viroqua, Prairie Du Chien, Richland Center, and Platteville 321 AM CDT Tue Oct 10 2023 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... * WHAT...Temperatures as low as 32 will result in frost formation. * WHERE...Portions of north central and northeast Iowa, southeast Minnesota and southwest and west central Wisconsin. * WHEN...Until 9 AM CDT this morning. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * PRECAUTIONARY/PREPAREDNESS ACTIONS... PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this frost advisory went out at Oct 9, 12:25 PM CDT, 1 hour 54 minutes earlier.
Area forecast discussion, Oct 9, 12:25 PM CDT, 1 hour 54 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1225 PM CDT Mon Oct 9 2023 .DISCUSSION...(Today through Sunday) Issued at 400 AM CDT Mon Oct 9 2023 Key Messages: - Better risk of frost/freezing temperatures tonight area-wide, especially along and west of the Mississippi River valley. - Seasonably cool through the week, dry through late Wednesday. - Strong fall weather system Thursday and Friday to bring widespread rain and raw conditions. Cannot completely rule out thunderstorms Friday afternoon. Today - Wednesday Morning: Frost Potential, Dry Conditions Mid-level clouds have plagued the forecast area for much of the night along an elongated upper level trough slowly rotating through the region. The clouds are thinning from the north with those locales seeing temperatures fall into the mid to upper 30s as of 3am. Therefore, will keep the current frost advisory for this morning as is--banking on similar trends for areas that are currently under the clouds. A quasi-stationary, stacked low over southern Ontario keeps the region under a cyclonic/cool fetch for the next 48 hours with multiple undulations propagating through the flow during this time. The main sensible weather impacts and forecast challenges from this setup will be the areal extent of the cloud cover along and east of the Mississippi River Valley with much better probabilities for clear skies west of the valley. Have trended with higher sky coverage probabilities for the period, leaning towards the NBM 90th percentile guidance after seeing how the operational NBM struggled to depict the ongoing clouds. We will need frost/freeze headlines for tonight as lows fall into the low 30s, the big question is where to delineate the eastern extent of the headlines based on the cloud shield. Given the current headlines, will defer to the daytime shift to make the decision for headline type and coverage. The same story will likely unfold with the headline decisions for Tuesday night/Wednesday morning as clouds linger over Wisconsin. Wednesday Afternoon - Saturday: Strong Fall System Details The first major fall storm system of the season is still taking aim at the north central CONUS for the Thursday and Friday timeframe. A stout PV lobe/shortwave undercuts the omega block that has helped anchor our early week low, tracking across the Central High Plains before taking on a negative tilt as it occludes over the area. The surface low reflection pulls off the Front Range Wednesday night and tracks along a stout baroclinic zone into the southern Great Lakes Friday night. Expect there to be breezy conditions along the northern and western flanks of the low with the upper quartile gusts in the guidance topping out around 35-45 mph and the average gust values in the 25-35 mph range. The cold air advection on the backside of this system is not overly strong, so these speeds look to be reasonable. With the culprit vort lobe still over the Gulf of Alaska, it should be no surprise that the medium range solutions are undulating with various details of this system. The first revolves around the onset time and placement of the rainfall shield ahead of the low. There exists an 18-to-24-hour temporal spread, with the more aggressive guidance starting Wednesday afternoon while others don't reach the southern forecast area until midday Thursday. Nevertheless, the signal remains for a prolonged period of moderate to heavy rainfall Thursday afternoon into Friday morning with a bullseye of 50-60% 1"+ NBM rainfall probabilities through the forecast area (a 10-20% jump from 24 hours ago) and 20-30% of the members pushing 2". The slower guidance members are being driven by the 500-to-300-mb wave ingesting a lobe of energy from our current Ontario low-- causing the system as a whole to slow, deepen, and take on more of a negative tilt. The operational EC has, for its last 2 runs, depicted this latter solution, which pulls a narrow warm sector northward towards the I-90 corridor Friday afternoon with a dewpoint axis of 55+ degrees within a corridor of 400-600 J/kg of SBCAPE. A look at the individual EPS member SBCAPE progs shows a WIDE variety of warm sector shapes and positions--but the northward shift is noticeable in even a subjective analysis of these progs. Have introduced thunderstorms to the forecast for now and this setup will need watching in the event that the warm sector becomes more potent. Low-level mesocyclones/mesovorts would be supportive with such synoptic wind profiles, its a matter of whether there would be updrafts strong enough to result in a tornado threat. It should be stressed that the forecast remains quite fluid and it will be several more days before we can hone in on the mesoscale details that would drive this potential threat. Confidence in the forecast for the weekend remains on the lower side, but we likely will see cyclonic flow linger in the wake of the departing deformation zone, bringing continued cool weather, clouds, and showers in its wake. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1225 PM CDT Mon Oct 9 2023 Weather remains favorable for aviation interests as area resides far enough from large upper low across far eastern Ontario for VFR conditions. Some mid level clouds are advecting in from the northeast but ceilings look to remain away from TAF sites. Will see winds decrease going into the evening as well. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Skow AVIATION...Shea
Hazardous weather outlook, Oct 9, 9:01 AM CDT, 5 hours 18 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 901 AM CDT Mon Oct 9 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-101100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 901 AM CDT Mon Oct 9 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Widespread frost and freezing temperatures are likely tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A risk for frost continues for Tuesday night. There is a slight chance for thunderstorms Friday afternoon. The risk for severe weather is very low at this time, but should be monitored for further updates. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. nofwd
Nearby
Frost Advisories in Iowa, 2023Frost Advisories in Wisconsin, 2023Frost Advisories in Minnesota, 2023Every frost advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.